Home About us Current issue Ahead of Print Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 770 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
LETTER TO THE EDITOR  
Year : 2015  |  Volume : 26  |  Issue : 4  |  Page : 802-803
A case of acute kidney injury and calcium oxalate deposition associated with synthetic cannabinoids


Division of Nephrology, University of Arizona, 1501, N Campbell Avenue, Tucson, AZ, 85724, USA

Click here for correspondence address and email

Date of Web Publication8-Jul-2015
 

How to cite this article:
Kamel M, Thajudeen B. A case of acute kidney injury and calcium oxalate deposition associated with synthetic cannabinoids. Saudi J Kidney Dis Transpl 2015;26:802-3

How to cite this URL:
Kamel M, Thajudeen B. A case of acute kidney injury and calcium oxalate deposition associated with synthetic cannabinoids. Saudi J Kidney Dis Transpl [serial online] 2015 [cited 2022 Jan 26];26:802-3. Available from: https://www.sjkdt.org/text.asp?2015/26/4/802/160222
To the Editor,

The use of synthetic cannabinoid preparations has increased significantly in the United States over the past few years, and the incidence of acute kidney injury (AKI) from the use of these agents is underestimated. Here, we report a case of AKI and calcium oxalate deposition associated with synthetic cannabinoid use. A 65-year-old male patient with history of paraplegia with neurogenic bladder (on intermittent self-catheterization) presented with altered mental status and hypoxia (for which he required mechanical ventilation). He was started on broad-spectrum antibiotics for pneumonia. His home medications included methadone, oxycodone, nortriptyline and pregabalin. His social history was significant for recent use of cannabinoids. Physical examination showed stable vital signs, decreased breath sounds at both lung bases and soft, lax abdomen with no palpable masses. His laboratory examinations were significant for serum blood urea nitrogen of 88 mg/dL and creatinine of 5.6 mg/dL. His urine microscopy was bland. Serological work-up including complements, antinuclear antibodies (ANAs), antidsDNA antibodies and anti-neutrophil cytoplasmic antibodies (ANCAs) were all negative. Renal ultrasound showed normal-sized kidneys without evidence of obstruction. In the absence of a definite explanation for renal failure, decision was made to proceed with kidney biopsy, which showed evidence of active tubulo-interstitial nephritis, marked tubular injury and calcium oxalate crystals within the tubular lumen [Figure 1]. Subsequently, intermittent hemodialysis had to be started for persistent uremic symptoms and electrolyte imbalance.
Figure 1: Needle-like and irregularly shaped crystalline material present within the renal tubules (arrows) associated with tubular epithelial cell injury and mononuclear infiltration of the interstitium.

Click here to view


There is an increasing evidence of acute kidney injury associated with synthetic cannabinoids use. The Center for Disease Control investigators identified 16 patients (15 males; median age 18.5 years) from six states who presented to emergency departments in 2012 with acute kidney injury after smoking a synthetic cannabinoid product. [1] Six patients had acute tubular injury and three had acute interstitial nephritis. A recently published case series reported four cases of oliguric AKI associated with synthetic cannabinoids use. [2] Renal biopsy revealed acute tubular injury in three of them and calcium oxalate crystals in two of them. Although we can relate tubular injury and interstitial nephritis in this to the use of cannabinoids, the presence of calcium oxalate crystals was perplexing. In the reported case series also, the mechanism of development of these crystals was not fully elucidated [2] . We are hypothesizing that synthetic cannabinoids could be the potential cause for calcium oxalate deposition (after all causes of secondary hyperoxaluria were excluded). One possible explanation is that synthetic cannabinoids may contain additional compounds of plant origin, and these may be oxalogenic. [3],[4]

Synthetic cannabinoid use should be in our differential diagnosis for unexplained AKI in the young adult population as it can cause either acute tubular necrosis or acute interstitial nephritis, or both. A high index of suspicion is required as they may not be detected on routine urine drug screens.

Conflict of interest: None

 
   References Top

1.
Centers for Disease Control and Prevention (CDC). Acute kidney injury associated with synthetic cannabinoid use - Multiple states, 2012. MMWR Morb Mortal Wkly Rep 2013;62:93-8.  Back to cited text no. 1
[PUBMED]    
2.
Bhanushali GK, Jain G, Fatima H, Leisch LJ, Thornley-Brown D. AKI associated with synthetic cannabinoids: A case series. Clin J Am Soc Nephrol 2013;8:523-6.  Back to cited text no. 2
    
3.
Meric C. Calcium oxalate crystals in some species of the tribe inuleae (Asteraceae). Acta Biol Cracov Ser Bot 2009;51:105-10.  Back to cited text no. 3
    
4.
Auwärter V, Dresen S, Weinmann W, et al. 'Spice' and other herbal blends: harmless incense or cannabinoid designer drugs? J Mass Spectrom 2009;44(5):832-7.  Back to cited text no. 4
    

Top
Correspondence Address:
Dr. Mahmoud Kamel
Division of Nephrology, University of Arizona, 1501, N Campbell Avenue, Tucson, AZ, 85724
USA
Login to access the Email id


DOI: 10.4103/1319-2442.160222

PMID: 26178563

Rights and Permissions


    Figures

  [Figure 1]

This article has been cited by
1 Designer drugs: mechanism of action and adverse effects
Dino Luethi, Matthias E. Liechti
Archives of Toxicology. 2020; 94(4): 1085
[Pubmed] | [DOI]



 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
    Article Figures
 

 Article Access Statistics
    Viewed2268    
    Printed19    
    Emailed0    
    PDF Downloaded282    
    Comments [Add]    
    Cited by others 1    

Recommend this journal